Alert archive / Kansas / Tornado Warnings in 2023

Tornado Warning 17, NWS Goodland, KS

May 11, 2023Rawlins County, Thomas County, Kansas

NWS Goodland, KS issued this tornado warning at May 11, 2023, 3:15 PM CDT for Rawlins County, Thomas County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2023, 3:15 PM CDT (20:15 UTC)
Expired
May 11, 2023, 3:45 PM CDT
In force
30 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Rawlins County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 49 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 12:22 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

254 
WFUS53 KGLD 112015
TORGLD
KSC153-193-112045-
/O.NEW.KGLD.TO.W.0017.230511T2015Z-230511T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
315 PM CDT Thu May 11 2023

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Northwestern Thomas County in northwestern Kansas...
  Southwestern Rawlins County in northwestern Kansas...

* Until 345 PM CDT.
    
* At 315 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles north of Levant, moving northwest at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Thomas and southwestern Rawlins Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3947 10104 3938 10124 3963 10140 3977 10117
TIME...MOT...LOC 2015Z 149DEG 31KT 3950 10119 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

JRM
3 follow-up statements
267 
WWUS53 KGLD 112023
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
323 PM CDT Thu May 11 2023

KSC153-193-112045-
/O.CON.KGLD.TO.W.0017.000000T0000Z-230511T2045Z/
Thomas KS-Rawlins KS-
323 PM CDT Thu May 11 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR
NORTHWESTERN THOMAS AND SOUTHWESTERN RAWLINS COUNTIES...
    
At 323 PM CDT, a severe thunderstorm capable of producing a tornado
was located 11 miles north of Levant, moving northwest at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Thomas and southwestern Rawlins Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3949 10106 3945 10127 3963 10140 3973 10119
TIME...MOT...LOC 2023Z 148DEG 26KT 3954 10122 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

JRM
697 
WWUS53 KGLD 112032
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
332 PM CDT Thu May 11 2023

KSC193-112041-
/O.CAN.KGLD.TO.W.0017.000000T0000Z-230511T2045Z/
Thomas KS-
332 PM CDT Thu May 11 2023

...THE TORNADO WARNING FOR NORTHWESTERN THOMAS COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area.  Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 PM CDT for northwestern
Kansas.

LAT...LON 3957 10111 3957 10135 3963 10140 3973 10119
TIME...MOT...LOC 2031Z 155DEG 28KT 3961 10125 

$$

KSC153-112045-
/O.CON.KGLD.TO.W.0017.000000T0000Z-230511T2045Z/
Rawlins KS-
332 PM CDT Thu May 11 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR
SOUTHWESTERN RAWLINS COUNTY...
    
At 331 PM CDT, a severe thunderstorm capable of producing a tornado
was located 13 miles southeast of McDonald, or 15 miles north of
Levant, moving northwest at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southwestern Rawlins County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3957 10111 3957 10135 3963 10140 3973 10119
TIME...MOT...LOC 2031Z 155DEG 28KT 3961 10125 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

JRM
883 
WWUS53 KGLD 112038
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
338 PM CDT Thu May 11 2023

KSC153-112048-
/O.EXP.KGLD.TO.W.0017.000000T0000Z-230511T2045Z/
Rawlins KS-
338 PM CDT Thu May 11 2023

...THE TORNADO WARNING FOR SOUTHWESTERN RAWLINS COUNTY WILL EXPIRE AT
345 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until 700 PM CDT for northwestern
Kansas.

LAT...LON 3957 10111 3957 10135 3963 10140 3973 10119
TIME...MOT...LOC 2038Z 149DEG 31KT 3966 10129 

$$

JRM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 11, 3:11 PM CDT, 4 minutes earlier.

Area forecast discussion, May 11, 3:11 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
211 PM MDT Thu May 11 2023

.SHORT TERM...(This evening through Friday)
Issued at 210 PM MDT Thu May 11 2023

Latest upper air analysis shows a closed low over Southeast CO.
Ahead of the closed low was a corridor of rainfall.  The corridor
was moving northeast while the storms themselves were moving
northwest.  The environment is becoming very favorable for tornadoes
to form.  However the environment is too stable for large hail or
damaging winds to form.  The tornado threat will increase through
the afternoon as storms form over the eastern part of the forecast
area.

Early this evening another round of rainfall will move in from the
southwest ahead of the closed low.  Depending on where these storms
are located with respect to the storm relative helicity will depend
on whether they will continue to have a threat for tornadoes.  The
current HREF data shows the better SRH is ahead of the rain
activity.  If this holds, the threat for tornadoes should be lower
with this round in the evening.

More rainfall may move through overnight as the closed low moves
through.  Since this round will be so close to the center of the
closed low, tornado development cannot be ruled out.  This round
should be out of the forecast area by sunrise Friday.

Friday the closed low will move north of the forecast area.  As it
departs there may be some rain activity wrapping around the back of
the closed low over the north part of the forecast area.  Since
models are usually too fast with the speed of closed lows, wouldn't
be surprised if rainfall chances linger around longer tomorrow than
currently forecast.

Friday night there may be a chance for rain over the far northern
part of the forecast area as the closed low departs.

.LONG TERM...(Saturday through Thursday)
Issued at 210 PM MDT Thu May 11 2023

This part of the forecast continues to be rather blan.  The upper
level pattern has no discernible features aside from the two
ridges over the Pacific Northwest and the Southeast. Because of
this weak upper level pattern, have low confidence in the chances
for rainfall that are forecast. The GEFS and ECMWF both have
rather low chances for rainfall too, which makes sense given the
weak upper level flow. Both of these ensembles actually have the
better chances for rainfall south of the forecast area.

Temperatures will gradually warm through the period as the ridge to
the west slowly builds onto the Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1158 AM MDT Thu May 11 2023

IFR to VFR conditions forecast for the TAFs. The lowest conditions
this afternoon through the evening are expected to be under the
corridor of rainfall occurring. This corridor will move northeast
through the forecast area today and this evening. Visibility could
fall to a couple miles in the moderate rainfall for short periods
of time.

Another round of rainfall will move through both sites this
evening. These storms could become more intense than the storms
currently ongoing.

Behind the storm activity clouds will fall to IFR levels
overnight.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through late tonight for KSZ001>004-013>016-027>029.

CO...Flood Watch through late tonight for COZ090>092.

NE...Flood Watch through late tonight for NEZ079>081.

&&

SHORT TERM...JTL
LONG TERM...JTL
AVIATION...JTL
Hazardous weather outlook, May 11, 12:30 PM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1130 AM MDT Thu May 11 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121730-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1130 AM MDT Thu May 11 2023 /1230 PM CDT Thu May 11 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

The entire area is in a slight to enhanced risk for severe
thunderstorms today and into this evening. All modes of hazards will
be possible, including large hail, damaging winds and a few
tornadoes. A tornado watch is in effect for the entire Tri-State Area
through the afternoon. Flash flooding from heavy rainfall will also
be possible, particularly in areas that received heavy rainfall
yesterday. A flood watch is in effect for all counties except for
Greeley and Wichita counties through tonight.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, May 11, 2:05 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
105 PM MDT Thu May 11 2023

NEZ079-111930-
Dundy NE-
105 PM MDT Thu May 11 2023

...A strong thunderstorm will impact portions of northwestern Dundy
County through 130 PM MDT...

At 105 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Champion, or 18 miles northwest of Benkelman, moving
northwest at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northwestern Dundy
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

A Tornado Watch remains in effect until 600 PM MDT for southwestern
Nebraska.

&&

LAT...LON 4025 10162 4011 10178 4025 10205 4031 10205
      4035 10200 4035 10173
TIME...MOT...LOC 1905Z 132DEG 21KT 4024 10178

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Trigg
Local storm report, May 11, 2:17 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
117 PM MDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     HAIL             3 NW LUDELL             39.88N 101.00W
05/11/2023  E0.70 INCH       RAWLINS            KS   TRAINED SPOTTER

            PEA TO DIME SIZED HAIL OBSERVED WITH HEAVY
            RAINFALL.

&&

KMK
Special weather statement, May 11, 2:32 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Goodland KS
232 PM CDT Thu May 11 2023

KSZ014-111945-
Thomas KS-
232 PM CDT Thu May 11 2023

...A strong thunderstorm will impact portions of northwestern Thomas
County through 245 PM CDT...

At 232 PM CDT, Doppler radar was tracking a strong thunderstorm near
Colby, moving northwest at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Levant around 240 PM CDT.

This includes Interstate 70 in Kansas between mile markers 43 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 700 PM CDT for northwestern
Kansas.

&&

LAT...LON 3935 10095 3925 10114 3944 10134 3956 10113
TIME...MOT...LOC 1932Z 147DEG 26KT 3937 10110

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JRM
Local storm report, May 11, 2:36 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
136 PM MDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     FLOOD            7 N WESKAN              38.96N 101.96W
05/11/2023                   WALLACE            KS   911 CALL CENTER

            REPORT OF A SMALL BARN DAMAGED DUE TO
            FLOODING. RAINFALL AMOUNT UNKNOWN AT THIS
            TIME.

&&

KMK
Local storm report, May 11, 2:52 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
152 PM MDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             8 S WALLACE             38.80N 101.59W
05/10/2023  M1.00 INCH       WALLACE            KS   PUBLIC

            DELAYED SOCIAL MEDIA REPORT WITH PICTURE OF
            HAIL RANGING FROM PEA TO QUARTERS. TIME
            ESTIMATED BY RADAR.

&&

KAK
Local storm report, May 11, 3:09 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
209 PM MDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 AM     TORNADO          4 ESE HALE              39.61N 102.06W
05/11/2023                   YUMA               CO   OFFICIAL NWS OBS

            POTENTIAL TDS NOTED ON RADAR BEGINNING AT
            1759Z AND ENDING AT 1803Z.

&&

KAK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:03 PM CDTSpecial Weather StatementGLDSheridan27 min
May 10, 7:22 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas53 min
May 10, 7:44 PM CDTTornado WarningGLDGraham, Sheridan46 min
May 10, 8:11 PM CDTAreal Flood WarningGLDGove, Logan, Sherman, Thomas13 hr
May 10, 8:15 PM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan60 min
May 10, 8:39 PM CDTFlash Flood Warning Considerable damage threatGLDSheridan66 min
May 10, 9:13 PM CDTAreal Flood WarningGLDDecatur, Sheridan12 hr
May 10, 9:31 PM CDTFlood WatchGLDCheyenne, Decatur, Gove, Graham, Logan, Norton and 5 more39 hr
May 10, 9:58 PM CDTSpecial Weather StatementGLDNorton32 min
May 10, 10:11 PM CDTSpecial Weather StatementGLDSherman, Wallace49 min
May 10, 10:59 PM CDTSpecial Weather StatementGLDCheyenne, Sherman, Wallace46 min
May 10, 11:45 PM CDTSpecial Weather StatementGLDThomas45 min
May 11, 12:57 AM CDTRiver Flood AdvisoryGLDDecatur8 hr
May 11, 9:21 AM CDTAreal Flood WarningGLDDecatur, Sheridan, Thomas12 hr
May 11, 12:02 PM CDTSpecial Weather StatementGLDSherman13 min
May 11, 12:46 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman44 min
May 11, 12:56 PM CDTTornado WarningGLDCheyenne, Sherman16 min
May 11, 1:29 PM CDTSpecial Weather StatementGLDCheyenne16 min
May 11, 1:35 PM CDTTornado WarningGLDCheyenne, Rawlins25 min
May 11, 1:38 PM CDTTornado WarningGLDCheyenne22 min
May 11, 1:59 PM CDTTornado WarningGLDRawlins31 min
May 11, 2:02 PM CDTSpecial Weather StatementGLDSherman13 min
May 11, 2:23 PM CDTTornado WarningGLDCheyenne22 min
May 11, 2:32 PM CDTSpecial Weather StatementGLDThomas13 min
May 11, 2:55 PM CDTTornado WarningGLDSherman20 min
May 11, 2:58 PM CDTFlash Flood WarningGLDCheyenne, Sherman, Wallace6 hr
May 11, 3:26 PM CDTTornado WarningGLDGove19 min
May 11, 3:43 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDGove, Logan, Sheridan, Thomas34 min
May 11, 3:48 PM CDTFlash Flood WarningGLDCheyenne, Rawlins6 hr
May 11, 3:56 PM CDTTornado WarningGLDRawlins19 min
May 11, 4:01 PM CDTTornado WarningGLDThomas14 min
May 11, 4:13 PM CDTTornado WarningGLDRawlins17 min
May 11, 5:41 PM CDTTornado WarningGLDWallace19 min
May 11, 5:51 PM CDTTornado WarningGLDLogan, Wallace28 min
May 11, 5:57 PM CDTTornado Warning Tornado observedGLDWallace21 min
May 11, 6:04 PM CDTTornado WarningGLDWallace26 min
May 11, 6:09 PM CDTTornado WarningGLDNorton8 min
May 11, 6:20 PM CDTTornado WarningGLDSherman, Wallace40 min
May 11, 6:28 PM CDTTornado WarningGLDLogan, Sherman, Thomas, Wallace47 min
May 11, 6:37 PM CDTTornado WarningGLDSherman23 min
May 11, 6:41 PM CDTTornado Warning Tornado observedGLDSherman21 min
May 11, 6:41 PM CDTTornado Warning Tornado observedGLDSherman19 min

Nearby

Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.